Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Memphis, TN

August 29, 20056 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 29, 2005, 5:54 PM CDT for 6 counties in Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2005, 5:54 PM CDT (22:54 UTC)
Expired
Aug 30, 2005, 12:00 AM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 292255
FFWMEG
MSC013-017-057-081-095-115-300445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  LEE COUNTY IN NORTHEAST MISSISSIPPI
  MONROE COUNTY IN NORTHEAST MISSISSIPPI
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1200 AM CDT

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN MOVING INTO THE WARNED AREA. OVER THE PAST COUPLE OF 
HOURS OVER AN INCH OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* THE CORE OF HURRICANE KATRINA WILL MOVE NORTHWARD ACROSS THE 
WARNED AREA LATER TONIGHT. EXTREMELY HEAVY RAINFALL...WITH RAINFALL 
RATES UP TO 1 1/2 INCHES PER HOUR...ARE EXPECTED WITH INNER BANDS 
ASSOCIATED WITH KATRINA. THROUGH MIDNIGHT...RAINFALL AMOUNTS OF 3 TO 
5 INCHES OF RAIN WILL BE LIKELY ACROSS THE WARNED AREA AND FLASH 
FLOODING WILL BE LIKELY...ESPECIALLY IN LOW LYING AREAS AND 
LOCATIONS USUALLY PRONED TO FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERONA...
  VARDAMAN...TUPELO...TROY...TREMONT...TREBLOC...SMITHVILLE...
  SHANNON...SANDY SPRINGS...SALTILLO...SABOUGLA...RANDOLPH...
  PYLAND...PRATTS FRIENDSHIP...PRAIRIE...PONTOTOC...PLANTERSVILLE...
  PITTSBORO...OKOLONA...NEW WREN...NEW SALEM...NETTLETON...
  MANTACHIE...HOUSTON...HOULKA...GUNTOWN...FURRS...FULTON...
  FAIRVIEW...EVERGREEN...ECRU...DERMA...CALHOUN CITY...BRUCE...
  BLAIR...BANNER...BALDWYN...AMORY AND ABERDEEN.

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS. TURN AROUND, DONT DROWN

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...ACT QUICKLY

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3447 8815 3375 8824 3368 8843 3369 8872
      3381 8871 3382 8893 3375 8893 3375 8903
      3375 8950 3417 8950 3416 8924 3440 8923
      3438 8878 3450 8878

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 10:25 AM CDT, 7 hours 29 minutes earlier.

Area forecast discussion, Aug 29, 10:25 AM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 AM CDT MON AUG 29 2005

...DISCUSSION...

...INLAND TROPICAL STORM WARNING AND FLOOD WATCH REMAIN IN EFFECT
   FROM 7PM THIS EVENING TO 1 PM TUESDAY...

...DANGEROUS HURRICANE KATRINA EXPECTED TO MAKES LANDFALL ON THE
SOUTHEAST LOUISIANA COASTLINE THIS MORNING...

REMNANTS OF KATRINA STILL EXPECTED TO PASS NORTH UP THROUGH
MISSISSIPPI AND WEST TENNESSEE TONIGHT WITH THE EYE PASSING NEAR
TUPELO AND SAVANNAH. RAINBANDS FROM THIS STORM HAVE ALREADY
ENTERED SOUTHEASTERN COUNTIES AND AN INVERTED TROUGH IS BRINGING
SHOWERS AND THUNDERSTORMS IN A BAND FROM PARIS TO FOREST CITY.

THIS AFTERNOON...RAINBANDS WILL MOVE NORTHWEST INTO THE REST OF
THE MIDSOUTH. HEAVY RAINFALL IS ANTICIPATED IN THE TUPELO AREA.
WINDS WILL INCREASE AND HAVE GUSTS TO 45 MPH IN SOUTHEASTERN
COUNTIES.

TONIGHT...STRONGEST PARTS OF KARTINA WILL COME DIRECTLY UP
NORTHEAST MISSISSIPPI INTO SOUTHEASTERN WEST TENNESSEE. SUSTAINED
WINDS UP TO 55 MPH WITH GUSTS TO 65 MPH ARE ANTICIPATED AROUND
TUPELO WITH LESSER WINDS TO THE NORTHWEST. LOTS OF DAMAGE TO
TREES IS PROBABLY GOING TO OCCUR WHILE STRUCTURAL DAMAGE OCCURS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MO...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MS...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
     INLAND TROPICAL STORM WARNING 7 PM TONIGHT TO 1 PM TUESDAY
     FOR MSZ002>006-009-011>017-020>024. WIND ADVISORY SAME TIME
     PERIOD ELSEWHERE.
TN...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES ALONG
AND      SOUTH OF INTERSTATE 40. INLAND TROPICAL STORM WARNING 7
PM      TONIGHT TO 1 PM TUESDAY FOR TNZ053>055-090>092. WIND
ADVISORY      SAME TIME PERIOD ELSEWHERE.

WAGNER/RENCH
Hazardous weather outlook, Aug 29, 3:45 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT MON AUG 29 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
345 PM CDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

DANGEROUS HURRICANE KATRINA WILL MOVE NORTHWARD FROM SOUTHEAST
MISSISSIPPI THROUGH NORTHEAST MISSISSIPPI TONIGHT.

TROPICAL STORM FORCE WINDS WILL BE POSSIBLE ACROSS MUCH OF NORTH
MISSISSIPPI AND SOUTHEAST PORTIONS OF WEST TENNESSEE TONIGHT INTO
TUESDAY MORNING. AN INLAND TROPICAL STORM WARNING IS IN EFFECT FROM
7 PM TONIGHT UNTIL 1 PM TUESDAY...SOUTH AND EAST OF A LINE FROM
LEXINGTON TENNESSEE TO BATESVILLE MISSISSIPPI. A WIND ADVISORY IS
IN EFFECT FOR THE REMAINDER OF THE AREA DURING THE SAME TIME PERIOD.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING AND TONIGHT
ACROSS NORTHEAST MISSISSIPPI...AND SOUTHEAST PORTIONS OF WEST
TENNESSEE. THE AREA IS ALONG AND EAST OF A LINE FROM LEXINGTON
TENNESSEE...TO OXFORD MISSISSIPPI.

THUNDERSTORMS ASSOCIATED WITH HURRICANE KATRINA WILL HAVE THE
POTENTIAL TO PRODUCE EVEN STRONGER WINDS AND ISOLATED TORNADOES. THE
MAIN THREAT FOR DAMAGING WINDS AND TORNADOES WOULD GENERALLY BE
AFTER 7 PM TONIGHT.

HEAVY RAINFALL COULD PRODUCE FLOODING ACROSS NORTH MISSISSIPPI AND
WEST TENNESSEE. A FLOOD WATCH IS IN EFFECT FROM 7 PM TONIGHT
UNTIL 1 PM TUESDAY AFTERNOON. THREE TO SIX INCHES OF RAIN COULD
OCCUR IN THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF KATRINA SHOULD MOVE OUT OF THE MIDSOUTH BY
EARLY AFTERNOON ON TUESDAY. THE FLOOD WATCH...WIND
ADVISORY...AND INLAND TROPICAL STORM WARNINGS WILL EXPIRE AT
1 PM TUESDAY.

AFTER TUESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

FOR DETAILED AND UPDATED INFORMATION...PLEASE REFER TO THE
STATEMENTS...WATCHES AND WARNINGS ISSUED BY THE NATIONAL WEATHER
SERVICE OFFICE IN MEMPHIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT FOR IMPACTS
ASSOCIATED WITH KATRINA.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:23 PM CDTSevere Thunderstorm WarningMEGBenton, Tippah52 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.